Hail, Sumner
- When
- August 18, 5:42 PM CST to 5:43 PM CST
- Where
- Sumner County, 4.96 mi E of South Haven
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.050, -97.310
Reported on the turnpike.
Minor severe weather events were noted with some weak storms across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Minor severe weather events were noted with some weak storms across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 18, 2:05 PM CST, 3 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 305 PM CDT THU AUG 18 2011 .DISCUSSION... MAIN FORECAST UPDATES WILL FOCUS ON THUNDERSTORM CHANCES FOR THE NEXT COUPLE DAYS ALONG WITH EXCESSIVE HEAT ON FRIDAY AFTERNOON. TONIGHT CURRENT CONDITIONS SHOW THUNDERSTORMS ERUPTING OVER NORTHEAST NEBRASKA WITH A STRONG INSTABILITY AXIS EXTENDING FROM EASTERN NEBRASKA SOUTHWARD INTO SOUTHEAST KANSAS. THE THUNDERSTORMS WILL BECOME MORE NUMEROUS AND EVOLVE INTO A MCS AND RACE SOUTH/SOUTHEAST TONIGHT ALONG THE INSTABILITY AXIS AND COULD CLIP SOUTHEAST KANSAS TONIGHT. SEVERE WEATHER IS LIKELY WITH THIS COMPLEX OF STORMS. MEANWHILE A FEW HIGH-BASED STORMS COULD POP OVER NORTH CENTRAL OKLAHOMA AND SOUTH CENTRAL KANSAS FOR LATE THIS AFTERNOON/EVENING WHERE SOME WEAK LOW LEVEL CONVERGENCE IS OCCURRING. PATCHY FOG COULD FORM OVER CENTRAL KANSAS TOWARDS DAYBREAK...AS LIGHT MOIST EASTERLY FLOW COMMENCES. FRI-SUN THE DANGEROUS HEAT INDICES WILL AFFECT MUCH OF THE REGION AGAIN FOR FRIDAY AFTERNOON...AND WILL KEEP THE HEAT ADVISORY IN PLACE. MEANWHILE LOCATION OF THE OUTFLOW BOUNDARY FROM THURSDAY NIGHT MCS WILL PLAY A ROLE IN FAVORED AREAS FOR THUNDERSTORM REDEVELOPMENT BY LATE FRIDAY AFTERNOON. EXPECTING DECENT MOIST UPSLOPE FLOW TO SPARK OFF THE NEXT ROUND OF STORMS IN THE HIGH PLAINS REGION FRIDAY AFTERNOON...WITH ANOTHER AREA OF STORMS POSSIBLE ALONG THE OUTFLOW BOUNDARY. THE ACTIVITY COMING OFF THE HIGH PLAINS WILL CONGEAL AND FORM ANOTHER MCS WHICH LOOKS TO IMPACT CENTRAL KANSAS FRIDAY NIGHT. SEVERE WEATHER WILL ONCE AGAIN BE A POSSIBILITY GIVEN EXPECTED SHEAR/INSTABILITY COMBINATION. THIS FRIDAY NIGHT ACTIVITY WILL MURKY THE FORECAST WATERS FOR SATURDAY WITH UNCERTAINTY ON LOCATION OF MESO-SCALE BOUNDARIES...THEREFORE WE WILL GO WITH SMALL CHANCE POPS FOR SATURDAY. WE WILL KEEP SUNDAY DRY AT THIS JUNCTURE FOR KANSAS WITH THE BOUNDARY LIKELY REMAINING SOUTH OF THE AREA. EXTENDED: MON-THU MODELS IN GOOD AGREEMENT THAT THE UPPER RIDGE WILL AMPLIFY OVER THE ROCKIES...WITH NORTHWEST FLOW ALOFT PERSISTING ACROSS THE CENTRAL PLAINS THIS PERIOD. A COUPLE UPPER WAVES WILL TRAVEL DOWN THE NORTHWEST FLOW REGIME WITH THE MOST ROBUST WAVE PREDICTED BY THE MODELS MOVING FROM THE NORTHERN PLAINS INTO THE GREAT LAKES DURING THE TUESDAY/TUESDAY NIGHT TIME FRAME. SHOWERS AND THUNDERSTORMS ARE LIKELY AHEAD OF THESE WAVES...BUT THE HIGHER CHANCES OF PRECIPITATION LOOK TO BE EAST OF KANSAS WHERE MOISTURE TRANSPORT IS FOCUSED. NEAR NORMAL TEMPERATURES AND DRY WEATHER SHOULD PREVAIL FOR WED/THU AS SURFACE HIGH PRESSURE BUILDS SOUTHWARD INTO THE CENTRAL PLAINS. JAKUB .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU TWO TAF CONCERNS...FIRST WILL BE A CHANCE OF ISOLD/WIDELY SCT TSRA FROM EAST OF KSLN TO KCNU EARLY THIS EVENING IN CLOSE PROXIMITY TO A WARM FRONT LOCATED BASICALLY FROM KMHK TO KCNU. WILL PLACE A VCTS IN THE KSLN/KCNU TAFS FOR THIS INITIAL CHANCE. NEXT CONCERN WILL BE A CHANCE OF MORE NUMEROUS STORMS OVER SE NEB AND NE KS FORMING INTO A COMPLEX OF TSRA AND SURGING SOUTH TOWARDS SE KS VERY LATE THIS EVENING BETWEEN 03-07Z/FRI. THIS SURGING COMPLEX WILL AFFECT THE KCNU TAF SO WILL GO WITH A WIND SHIFT TO THE NORTH AND VCTS FOR THIS CHANCE. NOT COMPLETELY CONFIDENT TO ADD A TEMPO TSRA GROUP FOR GUSTY WINDS JUST YET...BUT COULD SEE A CHANCE OF VARIABLE GUSTY WINDS OF 25 TO 45 KTS WHEN IT ARRIVES. WILL ALSO TRY AND TIME A POSSIBLE OUTFLOW BOUNDARY FROM THIS COMPLEX INTO KICT/KSLN/KHUT BY AROUND 06Z WITH A WIND SHIFT TO THE EAST. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 74 103 74 93 / 10 10 30 30 HUTCHINSON 74 101 72 91 / 10 10 40 30 NEWTON 74 100 72 91 / 20 10 30 30 ELDORADO 74 101 71 92 / 20 10 30 30 WINFIELD-KWLD 75 104 75 96 / 10 10 20 30 RUSSELL 71 97 69 86 / 10 20 50 30 GREAT BEND 72 99 70 88 / 10 20 50 30 SALINA 72 97 72 86 / 20 10 50 30 MCPHERSON 74 99 72 89 / 20 10 40 30 COFFEYVILLE 74 103 75 94 / 30 10 10 30 CHANUTE 73 100 73 90 / 60 10 20 30 IOLA 73 99 74 89 / 60 10 20 30 PARSONS-KPPF 73 102 74 93 / 40 10 10 30 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT FRIDAY FOR KSZ050>053-067>072-082- 083-091>096-098>100. HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ049. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 554 PM CDT THU AUG 18 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-192300- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 554 PM CDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT HEAT INDICES AROUND 105 DEGREES WILL AFFECT MUCH OF THE REGION INTO THE EVENING HOURS. PLEASE CHECK THE LATEST HEAT ADVISORY FOR DETAILS. A FEW HIT-AND-MISS THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF CENTRAL AND SOUTH-CENTRAL KANSAS THIS EVENING...MAINLY ALONG AND WEST OF THE INTERSTATE 135 CORRIDOR. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW OF THE STRONGEST STORMS WILL BE CAPABLE OF ISOLATED 60 MPH WIND GUSTS AND DIME SIZE HAIL. A COMPLEX OF THUNDERSTORMS WILL RACE SOUTHWARD FROM EASTERN NEBRASKA INTO EASTERN KANSAS TONIGHT. SOME OF THESE STORMS COULD AFFECT SOUTHEAST KANSAS AFTER 10 PM...MAINLY FOR LOCATIONS EAST OF A EUREKA TO FREDONIA...TO INDEPENDENCE LINE. DAMAGING WINDS AND GOLF BALL SIZED HAIL WOULD BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT INDICES WILL TOP 105 DEGREES OVER MUCH OF SOUTH CENTRAL AND SOUTHEAST KANSAS FRIDAY AFTERNOON AND EARLY EVENING...PLEASE CHECK THE LATEST HEAT ADVISORY FOR DETAILS. AFTERNOON HEAT INDICES WILL BE AROUND 100 DEGREES ALONG THE KANSAS OKLAHOMA BORDER FROM SATURDAY THROUGH WEDNESDAY. STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN LATE FRIDAY AFTERNOON AND FRIDAY NIGHT OVER CENTRAL AND SOUTH CENTRAL KANSAS. STRONG THUNDERSTORMS ARE POSSIBLE AREA WIDE ON SATURDAY BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP PJH/CDJ/ADK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 603 PM CDT THU AUG 18 2011 KSZ032-182345- RUSSELL- 603 PM CDT THU AUG 18 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY... AT 559 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR GORHAM...OR 11 MILES WEST OF RUSSELL...AND MOVING EAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 629 PM CDT THU AUG 18 2011 KSZ092-093-190015- COWLEY-SUMNER- 629 PM CDT THU AUG 18 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY AND SUMNER COUNTIES... AT 627 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF SOUTH HAVEN...OR 18 MILES SOUTH OF WELLINGTON...AND MOVING EAST AT 25 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Wichita radar (KICT), 68 km away, was scanning. The volume nearest the first event began at 23:41 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Reported on the turnpike.
Several powerlines were blown down.
Winds were estimated by law enforcement.
Winds were estimated by the Emergency Manager.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342769, 342771, 342772, 342773.